Georgia, 2011Damaging Wind in Georgia, August 21, 2011
August 21, 2011 · NWS JAX · 1 event in 1 county or zone
Isolated severe storms developed over an unstable air mass as the Gulf Coast sea breeze front moved inland and produced outflows. Widespread wind damage occurred across Douglas from a severe storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms developed over an unstable air mass as the Gulf Coast sea breeze front moved inland and produced outflows. Widespread wind damage occurred across Douglas from a severe storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 21, 1:40 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 21, 1:40 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT SUN AUG 21 2011
.SHORT TERM...UPPER LEVEL FEATURES INCLUDE FULL SCALE TROUGH OVER
THE EASTERN UNITED STATES...ALTHOUGH SOUTHERN EXTENSION OF THIS
FEATURE REMAINS QUITE WEAK. ANOTHER FEATURE IS THE STRONG SUBTROPICAL
HIGH OVER THE SOUTH-CENTRAL UNITED STATES WITH ANOTHER HIGH OVER
THE WESTERN ATLANTIC BASIN. A WEAK PRESSURE PATTERN WAS NOTED IN THE
LOWER LEVELS OF THE ATMOSPHERE.
SHOWERS AND THUNDERSTORMS WERE BECOMING ORGANIZED ALONG THE GULF
COAST SEA BREEZE...WITH ACTIVITY BEGINNING TO MOVE INTO OUR
INTERIOR-MOST NORTHEAST FLORIDA COUNTIES AS OF 2 PM EDT. ISOLATED
SHOWERS AND STORMS WERE NOTED ACROSS SOUTHEAST GEORGIA. FOR THE
REMAINDER OF THIS AFTERNOON...ACTIVITY WILL CONTINUE TO SPREAD
TOWARDS THE EAST-NORTHEAST. PULSE STRONG/SEVERE THUNDERSTORMS ARE
POSSIBLE ALONG WITH HEAVY RAINFALL WITH THE STRONGER
THUNDERSTORMS.
A MOIST...UNSTABLE PATTERN WILL CONTINUE THROUGH EARLY PART OF
NEXT WEEK WITH SERIES OF MID LEVEL DISTURBANCES DIVING
SOUTHEAST...REINFORCING AFOREMENTIONED FULL SCALE TROUGH. HAVE
INCLUDED HOMOGENEOUS CHANCE POPS FOR MONDAY WITH SHOWERS AND
STORMS LIKELY FOCUSING ACROSS ACROSS NORTHEAST FLORIDA ON TUESDAY
AS A DRIER AND MORE STABLE AIR MASS TEMPORARILY WORKS IN FROM THE
NORTH.
MOISTURE WILL RAPIDLY INCREASE NORTHWARD ON WEDNESDAY AS A DEEPENING
EASTERLY FLOW ESTABLISHES ACROSS THE FORECAST AREA...WELL AHEAD OF
IRENE. IRENE IS FORECAST TO REACH THE BAHAMAS AND INDIRECT IMPACTS
ARE INITIALLY FORECAST IN THE FORM OF INCREASING SEAS RESULTING IN
AN ELEVATED RIP CURRENT RISK.
.LONG TERM...ALL EYES FOCUSED ON FLORIDA AS MEDIUM RANGE GUIDANCE
AS WELL AS OFFICIAL FORECAST TRACK FROM NHC ADVANCE IRENE
NORTHWARD TOWARDS FLORIDA OR ITS ADJACENT COASTAL WATERS. THERE
ARE MYRIAD SCENARIOS AND IRENE FIRST MUST OVERCOME MOUNTAINOUS
TERRAIN ACROSS HISPANIOLA. THE EXTENDED FORECAST IS HIGHLY
DEPENDENT ON THE TRACK AND STRENGTH OF IRENE. LOCAL AND MARINE
INTERESTS SHOULD CLOSELY MONITOR FORECASTS AND THE PROGRESS OF
THIS FEATURE.
&&
.AVIATION...SCATTERED STORMS TIL 00Z AND HAVE VCTS AT ALL NE FL
TERMINALS AND CB AT SSI. OTHERWISE PREVAILING VFR.
&&
.MARINE...NO HEADLINES THRU THE SHORT TERM. WINDS AND SEAS CAPPED
DUE TO UNCERTAINTY WITH IRENE TOWARD THE END OF THE FORECAST
PACKAGE.
RIP CURRENTS: LOW RISK WILL CONTINUE THRU MON.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 96 75 94 / 30 50 20 30
SSI 78 93 78 90 / 30 40 30 20
JAX 74 94 75 93 / 30 50 30 30
SGJ 75 92 76 91 / 20 30 30 20
GNV 73 93 74 93 / 30 50 20 30
OCF 73 93 74 93 / 30 40 20 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
ZAPPE/PETERSON/PRESNALL
Hazardous weather outlook, Aug 21, 4:08 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
508 AM EDT SUN AUG 21 2011
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-220915-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
508 AM EDT SUN AUG 21 2011
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
HEAT INDICES IN THE 100 TO 105 RANGE ARE EXPECTED THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A
FEW OF THESE STORMS COULD BE STRONG...PRODUCING BRIEF WIND GUSTS
AND A PERIOD OF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
HEAT INDICES IN THE 100 TO 105 RANGE ARE EXPECTED MONDAY AFTERNOON.
TROPICAL STORM IRENE NOW MOVING TOWARD THE NORTHEASTERN
CARRIBEAN...IS EXPECTED TO APPROACH THE FLORIDA PENINSULA LATE
THIS WEEK. AREA RESIDENTS SHOULD CONTINUE TO MONITOR THE PROGRESS
OF IRENE...AND REVIEW THEIR PREPAREDNESS PLANS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Aug 21, 2:29 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
329 PM EDT SUN AUG 21 2011
GAZ132-212000-
COFFEE-
329 PM EDT SUN AUG 21 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN COFFEE
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM
EDT...
AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF WEST GREEN...OR 5
MILES NORTHEAST OF DOUGLAS...MOVING SOUTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WEST GREEN...BROXTON AND
DOUGLAS THROUGH 400 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3148 8262 3140 8284 3140 8287 3162 8294
3168 8276 3167 8274
TIME...MOT...LOC 1929Z 339DEG 4KT 3157 8280
TRABERTSpecial weather statement, Aug 21, 2:38 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
338 PM EDT SUN AUG 21 2011
FLZ040-212030-
MARION-
338 PM EDT SUN AUG 21 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 430 PM EDT...
AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF DUNNELLON...OR 5
MILES SOUTHWEST OF RAINBOW LAKES ESTATES...MOVING NORTHEAST AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DUNNELLON...
ROMEO AND RAINBOW LAKES ESTATES THROUGH 430 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2905 8248 2904 8250 2904 8253 2905 8254
2920 8254 2922 8250 2922 8241 2927 8241
2929 8238 2907 8226 2901 8243
TIME...MOT...LOC 1938Z 243DEG 4KT 2910 8250
PETERSONSpecial weather statement, Aug 21, 2:46 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT SUN AUG 21 2011
GAZ132-149-212015-
ATKINSON-COFFEE-
346 PM EDT SUN AUG 21 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
ATKINSON AND SOUTHERN COFFEE COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 415 PM EDT...
AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DOUGLAS...MOVING SOUTH AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DOUGLAS
THROUGH 415 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3134 8274 3136 8301 3155 8290 3156 8275
TIME...MOT...LOC 1947Z 005DEG 4KT 3149 8286
TRABERT
Thunderstorm Wind, Coffee
- When
- August 21, 3:05 PM EST
- Where
- Coffee County, 0.69 mi N of Douglas
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.510, -82.850
County dispatch reported that 15 different reports of trees blown down occurred across the Douglas city limits. The time of the events was based on radar imagery.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 21 to 23, 20111 death · $4,000 · 48 events
- Tornadoes and Hail in New York, August 21, 2011$310,000 · EF2 · 5 events
- Heat in Nevada, August 21, 20111 death · 1 event
- Flash Flooding in New Mexico, August 21, 2011$11 million · 5 events
- Flash Flooding and Flooding in New Jersey, August 21 to 23, 2011$1.0 million · 5 events
- Hail and Damaging Wind in Nebraska, August 21, 2011$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Vermont, August 21, 2011$155,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2011$113,000 · 60 kt wind · 10 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2011$125,000 · 52 kt wind · 2 events
- Damaging Winds in New York, August 21, 2011$86,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2011$85,000 · 56 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Delaware, August 21, 2011$75,000 · 67 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329800.